Thunderstorm Wind, Cherry
- When
- July 12, 1:16 AM CST
- Where
- Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.860, -100.550
Valentine Airport ASOS measured a 60 mph wind gust.
A squall line moving out of South Dakota produced a swath of severe winds across portions of north central Nebraska during the pre-dawn hours of July 12. Multiple reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A squall line moving out of South Dakota produced a swath of severe winds across portions of north central Nebraska during the pre-dawn hours of July 12. Multiple reports of wind damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 11:38 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1238 AM CDT Wed Jul 12 2023 ...06Z Aviation Update... .SYNOPSIS... Issued at 345 PM CDT Tue Jul 11 2023 Key Messages: - Severe storms possible tonight with the greatest threat over north central into central Nebraska. - Northwesterly flow will lead to a continued threat for thunderstorms each day, however forecast confidence is limited with timing and location of thunderstorms. H5 analysis this morning had an area of closed low pressure over Hudson Bay in Canada. A trough extended south of this feature into the southeastern CONUS. High pressure was anchored over southern New Mexico with a low amplitude ridge extending north into central Colorado. Further north, a strong shortwave was noted over northwestern Montana with weaker shortwaves noted from western North Dakota into southern South Dakota. Another weak shortwave was noted over northwestern Wyoming this morning and this shows up vaguely on WV imagery. Across the Central Plains this morning, northwesterly flow aloft was present. Showers with isolated thunderstorms, had developed this morning over north central into central Nebraska. As of early afternoon this activity had pushed east into far northeastern Nebraska. At the surface this afternoon, low pressure was located roughly near Alliance Nebraska. A stationary front extended east from the low over northern Nebraska, while a surface trough extended south of this feature into the southern Nebraska Panhandle and eastern Colorado. Temperatures as of 2 PM CT, varied widely this afternoon, with 76 degrees at O'Neill, while temperatures were near 90 in far southwestern Nebraska. && .SHORT TERM...(This evening through Wednesday night) Issued at 345 PM CDT Tue Jul 11 2023 Thunderstorm chances tonight is the main forecast challenge in the near term. Thunderstorms are expected to develop later this afternoon/evening across portions of the forecast area. Three areas of storm initiation appear possible over the next 12 hours. Area one, is over the Black Hills and northern Wyoming later this afternoon. The latest CAMS take this activity across southwestern South Dakota early this evening, forcing it southeast into central and eastern portions of north central Nebraska later tonight. Area two, is over the eastern panhandle INVOF of a surface trough of low pressure this is in an area of weak surface convergence. There is some doubt as to whether or not storms fire along this boundary given the latest CAM solns. Area three, there is a low probability of initiation along a semi-stationary outflow boundary situated from western Cherry county into Hooker and Thomas Counties. With areas two and three, decent SB CAPE of 2000 to 3000 J/KG is noted by 00z this evening. This coupled with 40 to 45 KTS of deep layer-mostly unidirectional shear should lead to supercellular thunderstorms. Severe threats with these two areas, given the earlier timing, very steep mid level lapse rates, and unidirectional shear, favor large to very large hail. There is a secondary threat for strong winds later in the evening-more of that with area one below. For area one, convection across southeastern South Dakota will track into an area of 1500 to 2300 J/KG downdraft CAPE over northern and central Nebraska late this evening into the overnight hours. The severe mode with this convection appears to be strong winds with a secondary hail threat. FWIW, the latest HRRR, 10m AGL wind product produces 50 to 60 KT wind gusts in association with thunderstorms over north central Nebraska overnight. As for precipitation chances tonight, will have them highest in central and eastern portions of north central Nebraska where forecast confidence is highest for measurable precipitation. Over the western and central Sandhills into southwestern Nebraska, doubts on storm initiation, along with expected isolated coverage will lead to lower pops in these areas. Overnight convection will force the stationary front through the forecast area as a cold front. On Wednesday this feature will lie just off to the south and southwest of the forecast area or from southwestern Nebraska east southeast along the KS/NE border. The NAM soln is much for aggressive with the front while the GFS is not. This leads to a fairly large discrepancy in guidance highs for Wednesday with the MAV quite a bit warmer, especially over SW Nebraska. That being said, went with low 90s in the SW for Wednesday with 80s elsewhere. Late Wednesday night the latest GFS and NAM 12 soln develop some precipitation across the middle of the forecast area after 06z Thursday. This was consistent with the inherited forecast and will be left alone with this forecast package. .LONG TERM...(Thursday through Tuesday) Issued at 345 PM CDT Tue Jul 11 2023 Low amplitude west-northwesterly flow aloft will continue into the weekend with limited chances for thunderstorms each day. The pattern will become more amplified early next week as ridging across the west transitions east. This will lead to drier conditions Tuesday and beyond with temps warming well into the 90s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1238 AM CDT Wed Jul 12 2023 Scattered thunderstorms, possibly severe, will affect northern Nebraska during the early morning hours. This includes the KVTN terminal between 08Z and 10Z. Stratus with MVFR ceilings will also develop across north central Nebraska including KVTN between 11Z-14Z. Will monitor for the potential for fog and visibilities below 3SM. Did not include attm. The stratus should move east and dissipate across eastern portions of north central Nebraska by 18Z. Winds will turn northerly this morning and remain light into the afternoon, then becoming easterly Wednesday evening. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 252 PM CDT Tue Jul 11 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-122000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 252 PM CDT Tue Jul 11 2023 /152 PM MDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible across much of the area this evening into the overnight, some of which may be severe. Damaging wind and large hail are the primary threats while heavy rain and perhaps a brief tornado are the secondary threats. The area of greatest concern looks to be across northern Nebraska. Storm coverage may remain more isolated across the Sandhills and southwest Nebraska this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional storms are possible each evening through Monday. Some storms may be strong or severe on Wednesday, while the greatest potential for widespread rain comes late Thursday. Stay tuned to later forecasts regarding severe storm potential and clearer details regarding location and timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report...Corrected
National Weather Service North Platte NE
847 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Hail 6 S North Platte 41.05N 100.77W
07/10/2023 E1.50 inch Lincoln NE Trained Spotter
Delayed report from storm on 7/10.
&&
Corrected event time
JGSpecial Weather Statement
National Weather Service North Platte NE
932 PM CDT Tue Jul 11 2023
NEZ038-059-120315-
Custer NE-Lincoln NE-
932 PM CDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of east central Lincoln
and southwestern Custer Counties through 1015 PM CDT...
At 932 PM CDT, trained weather spotters reported a strong
thunderstorm near Maxwell, or 14 miles east of North Platte, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brady, Maxwell, Keith, Etna and Vroman.
This includes Interstate 80 in Nebraska between mile markers 186 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 10062 4122 10056 4117 10002 4104 10006
4105 10022 4094 10023
TIME...MOT...LOC 0232Z 283DEG 19KT 4112 10050
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
cdcPreliminary Local Storm Report
National Weather Service North Platte NE
1046 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM Hail 3 SSW Gates 41.61N 99.67W
07/11/2023 E1.25 inch Custer NE Emergency Mngr
Report relayed from Emergency Manager.
&&
JGPreliminary Local Storm Report
National Weather Service North Platte NE
1111 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM Hail 4 S Weissert 41.41N 99.45W
07/11/2023 M1.50 inch Custer NE Public
&&Preliminary Local Storm Report
National Weather Service North Platte NE
1141 PM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM Hail 3 E Mason City 41.22N 99.24W
07/11/2023 E1.00 inch Custer NE Public
EM relayed report of quarter sized hail.
&&
ARVSpecial Weather Statement
National Weather Service North Platte NE
212 AM CDT Wed Jul 12 2023
NEZ005-120745-
Eastern Cherry NE-
212 AM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northeastern Cherry
County through 245 AM CDT...
At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Sparks
and Smith Falls State Park.
This includes the following highways...
Highway 20 between mile markers 185 and 208.
Highway 97 between mile markers 133 and 141.
Highway 83 between mile markers 205 and 222.
Highway 12 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Nebraska.
&&
LAT...LON 4271 10020 4283 10083 4300 10073 4299 10021
TIME...MOT...LOC 0711Z 274DEG 57KT 4292 10061
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergThe North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
13 thunderstorm wind. Local standard time, as filed.
Valentine Airport ASOS measured a 60 mph wind gust.
Valentine Airport ASOS measured a 71 mph wind gust.
Ainsworth Airport AWOS measured a 59 mph wind gust.
Radio station relayed a report of trees down including damage to a vehicle in Newport.
A personal weather station recorded a 62 mph wind gust southwest of Butte.
Radio station relayed a report of tree damage on west side of Stuart. A personal weather station reported a wind gust of 63 mph.
A personal weather station reported a 61 mph wind gust south of Naper.
A personal weather station reported a 58 mph wind gust near Emmet.
Radio station relayed a report of tree damage in Atkinson.
Radio station relayed a report of damage to a corn field near O'Neill.
O'Neill Airport AWOS measured a 75 mph wind gust.
A personal weather station recorded a 58 mph wind gust near Bartlett.
Radio station reported tree limbs down throughout O'Neill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119508, 1119509, 1119510, 1119511, 1119512, 1119513, 1119514, 1119515, 1119516, 1119517, 1119518, 1119519, 1119520.